What is the difference between an open and closed soft tissue injury?
Open: Skin is broken. Closed: Skin remains intact.
What type of shock results from significant blood loss?
Hypovolemic shock (hemorrhagic shock).
What degree of burn involves only the epidermis and typically causes redness without blisters?
First-degree (superficial) burn.
What medication is used to reverse an opioid overdose?
Naloxone (Narcan).
What is the recommended adult chest compression rate during CPR?
100–120 compressions per minute.
What is a hematoma?
A localized collection of blood outside the blood vessels, usually within tissues.
What is the first priority when treating a patient with severe external arterial bleeding?
Control the hemorrhage immediately.
What is the primary difference between partial-thickness and full-thickness burns?
Partial-thickness burns involve the epidermis and part of the dermis; full-thickness burns destroy the entire dermis.
What is the classic toxidrome associated with organophosphate poisoning?
Cholinergic toxidrome, with excessive secretions, bronchorrhea, bronchospasm, and often bradycardia.
What does ROSC stand for?
Return of Spontaneous Circulation.
A patient involved in an explosion has hemoptysis, diminished lung sounds, and crackles. What type of blast injury should you suspect?
Primary blast lung injury.
A trauma patient has a heart rate of 130 and systolic blood pressure of 100. Calculate the shock index.
1.3 (130 ÷ 100).
Using the adult Rule of Nines, what percentage of body surface area is burned if the entire anterior trunk and entire left arm are burned?
27% (18% + 9%).
Why can a patient suffering from carbon monoxide poisoning have a normal pulse oximeter reading despite severe tissue hypoxia?
Standard pulse oximeters cannot reliably distinguish oxyhemoglobin from carboxyhemoglobin.
What is the recommended compression-to-ventilation ratio for adult CPR before placement of an advanced airway?
30 compressions to 2 ventilations.
Why can a pelvic fracture cause life-threatening hemorrhage even without external bleeding?
The pelvis contains major blood vessels, and fractures can cause significant internal bleeding into the pelvic space.
A patient has a blood pressure of 80/40 and a heart rate of 60 following a spinal cord injury. What type of shock do you suspect, and why is the heart rate unusual?
Neurogenic shock. Bradycardia can occur due to loss of sympathetic nervous system activity.
Why can a small electrical burn with an entrance wound on the hand and an exit wound on the foot be considered a critical injury?
Electrical current can cause extensive deep tissue damage and life-threatening cardiac dysrhythmias despite limited visible burns.
What two medications are commonly used in the treatment of severe organophosphate poisoning, and what is the purpose of each?
Atropine treats muscarinic effects, especially bronchorrhea and bronchospasm. Pralidoxime (2-PAM) reactivates acetylcholinesterase before aging occurs.
A patient is in cardiac arrest with an organized rhythm on the monitor but no palpable pulse. What is this rhythm called, and is defibrillation indicated?
Pulseless electrical activity (PEA). No defibrillation; continue CPR, administer epinephrine, and address reversible causes.
A trauma patient has unequal pupils, deteriorating mental status, hypertension, and bradycardia. What condition do you suspect, and what is the name of the classic triad?
Increased intracranial pressure with possible brain herniation; Cushing's triad (hypertension, bradycardia, irregular respirations).
A patient with a lacerated femoral artery initially has strong, bright-red pulsatile bleeding. Later, the bleeding becomes weak and less forceful. Why might this actually indicate that the patient is deteriorating?
The patient may have lost enough blood that arterial pressure and cardiac output are falling, reducing the force of bleeding.
A patient has been exposed to a corrosive chemical that splashed into the right eye. How should the eye be irrigated to prevent additional injury?
Immediately irrigate continuously with water or saline, directing fluid away from the unaffected eye. Remove contact lenses if present and continue irrigation according to the chemical exposure protocol.
A firefighter removes an unconscious patient from an industrial fire. The patient has severe respiratory distress, seizures, and cardiovascular collapse. What toxic exposure should be suspected in addition to carbon monoxide, and what specific antidote may be indicated?
Cyanide poisoning; hydroxocobalamin.
During cardiac arrest, a patient's ETCO₂ has remained around 12 mmHg. Suddenly, it increases to 38 mmHg without a change in ventilation. What should you suspect, and what should you do next?
Possible ROSC. Check for a pulse and other signs of circulation at the next appropriate rhythm/pulse check.